STDs Expert Forum
Pain in Testicle (but STD test results negative)
About This Forum:

The STD Forum is intended only for questions and support pertaining to sexually transmitted diseases other than HIV/AIDS, including chlamydia, gonorrhea, syphilis, human papillomavirus, genital warts, trichomonas, other vaginal infections, nongonoccal urethritis (NGU), cervicitis, molluscum contagiosum, chancroid, and pelvic inflammatory disease (PID). All questions will be answered by H. Hunter Handsfield, M.D. or Edward W Hook, MD.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Pain in Testicle (but STD test results negative)

In late December I had unprotected anal and vaginal sex with an old girlfriend.  We had broken up about a month prior.  Knowing her, it seems unlikely that she would have had unprotected sex with someone else in that time period, but it is certainly possible.

By mid January, I was having some pain during urination and eventually some slight discharge from my penis.  I went to a Planned Parenthood clinic and was tested for Chlamydia, Gonorrhea, and a UTI.  They gave me 250mg of Azithromycin and a dose of Suprax, which I took the next day.  My symptoms started to clear up within a few days.  A week later, I found out that all 3 tests had come back negative.  While I was a bit surprised, my symptoms were gone, so I figured I was ok.

3-4 weeks ago (mid-March) I started having some dull pain in my left testicle.  It almost felt like I had been kicked in the balls.  The pain got pretty bad, so I went to get checked out.  The doctor guessed that I had Chlamydia or Gonorrhea which had turned into epididymitis.  He assumed that the initial test was a false negative.  He gave me a 500mg injection of Ceftriaxone and also prescribed me 500mg Ciprofloxacin which I took twice a day for 2 weeks.  After the first few days of taking the Ciprofloxacin, I was feeling better again.

On the second to last day of my prescription (exactly one week ago), I noticed the same dull pain again in my testicle.  The pain has now been back for a week.  It's not quite as painful as it was the first time, but it is still uncomfortable.  It's usually not that bad in the morning, but then gets progressively worse during the day.

I haven't had any other sex since the December incident, so I'm confused.  My symptoms seem to be right in line with a bacterial STD (Chlamydia and/or Gonorrhea).  But the initial tests for both came back negative, and it seems like all the antibiotics I've been taking would have killed a bacterial infection by now.

Any help would be greatly appreciated.  Thanks! :-)
Related Discussions
239123_tn?1267651214
Welcome to the STD forum.  I'll try to help.  But most likely it won't be of much assistance. Your residual testicular pain probably isn't due to any STD or any continuing infection.

Some of your symptoms certainly are consistent with an STD acquired from your former parnter.  It seems likely you had nongonococcal urethritis (NGU).  Most NGU is not associated with chlamydia or any other readily diagnosed STD, so the negative STD tests are typical.  However, except for chlamydia, NGU is not known to cause epididymitis.  In any case, I am not convinced you had epididymits anyway.  Epididymitis does not cause testicular pain alone; in addition to pain, generally the involved testicle is enlarged and tender to touch, which you don't mention.  Dull testicular pain like you describe generally is not a symptom of epididymitis or any STD.

Your doctor is correct that your tests for gonorrhea and chlamydia could have been falsely negative.  But only a small chance, since the tests accurately detect 90-95% of infections.  In addition, the recurrence of symptoms after the antibiotics you took suggests evidence that something other than an STD is the cause.  All gonorrhea and all chlamydia would respond to one or more of the drugs you had (cefixime/Suprax, ceftriaxone, azithromycin).  So my bet is that regardless of the initial cause(s) of your symptoms, at this point any STD you had is gone and something other than STD explains your testicular pain.

One possibility is that you have the chronic pelvic pain syndrome (CPPS), formerally considered a form of non-infectious prostatitis.  You might google that term (spell it out) and start your reading with the excellent Wikipedia article.   See if your symptoms match CPPS then discuss it with your doctor.

Your former girlfriend needs to be tested for gonorrhea and chlamydia; and she should be treated with azithromycin or doxycycline, as is routine (and should be automatic) for all female partners of men with NGU.

As for your symptoms, probably the wisest thing at this point is to stop all antibiotics and sit tight and see what happens to the testicular pain.  My bet is that it will gradually resolve.  This is unlikely to be harmful, especially if you have CPPS.  It is an uncomfortable but generally not serious condition.

I hope this helps get you on the right track. At least it should facilitate discussions with your own doctor about the diagnosis and options.

Best wishes--  HHH, MD
4 Comments
Blank
Avatar_n_tn
Hi Dr. Handsfield,

Thanks for the reply and pointing me in the right direction.  Over the past couple of days, the pain does seem to have moved up towards my stomach/pelvis area.  The pain seems like its slowly becoming less severe (although it's hard to tell).  I will keep a close eye on it, and see a doctor again if it continues for much longer.  And you are correct in that I never experienced any major testicular swelling or tenderness.  Reading the symptoms of CPPS, it definitely sounds like that could be a possibility.

So can you clarify something for me: do you think I originally contracted the NGU STD from my ex-girlfriend (which is different than chlamydia), and then it turned into CPPS?  Also, what is the standard treatment for CPPS?  My research didn't seem to point me to a single answer.  Is it something you just have to live with?  Or does it simply resolve itself on its own?

Any additional insight would be greatly appreciated.  Thanks again!
Blank
239123_tn?1267651214
There is no proved relationship between NGU (whether chlamydial or nonchlamydial) and prostate problems, CPPS, etc.  Some research studies attempted to address this and came up with nothing.  On the other hand, stories like yours are quite common, and some people believe NGU might trigger such problems.  If so, it is even less clear whether there is a direct causal relationship or perhaps a psychological one. To the extent that many (most? all?) CPPS cases are due to genitally-focused anxiety, the latter makes sense.  What is needed is better research, such as a prospective study that follows men with NGU for a long time with fairly frequent evaluations, plus a control group without NGU, to check the frequency of CPPS in the two groups.  This hasn't been done. However, given the likely low frequency of a relationship, the number of patients would have to be quite large -- and that translates to great expense.  So I'm not optimistic such a study will be done in the foreseeable future.

In the meantime, CPPS usually resolves on its own.  It used to be that providers would try treating with antibiotics, but that clearly makes no difference.  The most important thing is to know that CPPS is not known to be at all harmful, only uncomfortable.  There is no known risk to your health or that of any sex partner now or in the future.
Blank
Avatar_n_tn
Thanks again for the info doc.

I wouldn't be surprised if the CPPS was caused by psychological factors.  There has definitely been a good bit of stress and anxiety around my life in the past few months.  I will wait it out and seek help if the problems seem to worsen.

I will inform my ex-girlfriend to seek treatment for NGU.

Thanks again.
Blank
Avatar_m_tn
A related discussion, treated for gonorhea and chlamidia but still burn was started.
Blank
Continue discussion Blank
This Forum's Experts
239123_tn?1267651214
H. Hunter Handsfield, M.D.Blank
University of Washington
Seattle, WA
300980_tn?1194933000
Edward W Hook, MDBlank
University of Alabama at Birmingham
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
7 hrs ago by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank